Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 7, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Mar 9, 2018, 12:17 PM CST for Phillips County, Rooks County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2018, 12:17 PM CST (18:17 UTC)
- Expired
- Mar 9, 2018, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
Counties Phillips County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2534 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037 WWUS83 KGID 091817 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1217 PM CST Fri Mar 9 2018 KSZ005-017-100000- /O.NEW.KGID.FW.W.0007.180309T1817Z-180310T0000Z/ Phillips-Rooks- 1217 PM CST Fri Mar 9 2018 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005 AND 017... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 6 PM CST this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and Fire Weather Zone 017 Rooks. * WINDS...Northwest 15 to 25 mph with gusts up to 30 mph. * TIMING...this afternoon through early evening * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fires that develop will spread quickly and be difficult to control, exhibiting extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Billings Wright
1 follow-up statement
531 WWUS83 KGID 100000 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 600 PM CST Fri Mar 9 2018 ...RED FLAG WARNING EXPIRING... KSZ005-017-100100- /O.EXP.KGID.FW.W.0007.000000T0000Z-180310T0000Z/ Phillips-Rooks- 600 PM CST Fri Mar 9 2018 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005 AND 017... Wind speeds will continue to decrease and relative humidity will increase during the evening, allowing the Red Flag Warning to expire. $$ Heinlein
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 9, 5:54 AM CST, 6 hours 23 minutes earlier.
Area forecast discussion, Mar 9, 5:54 AM CST, 6 hours 23 minutes before
Area Forecast Discussion National Weather Service Hastings NE 554 AM CST Fri Mar 9 2018 .SHORT TERM...(Today and tonight) Issued at 341 AM CST Fri Mar 9 2018 While a rogue sprinkle cannot be completely ruled out (mainly very late tonight), the vast majority of these 24 hours carries a very high probability of staying dry, and the official forecast remains as such. As a result, the number 1 story for today is a continued warm-up, with most of our coverage area (CWA) expected to climb 5-10 degrees warmer than yesterday. That being said, there will be a solid 20-degree gradient from our far northeast corner (near 50) to our far southwest corner (near 70). Not surprisingly, the warmest areas of our southwest (which also happen to be the breeziest areas) will be prone to "near- critical" fire danger this afternoon, and for all further discussion of this topic please refer to the separate "Fire Weather" section below. Taking a look at the current/recent weather scene as of 230 AM... Certainly no surprises overnight...quiet as expected. Yes, there are plenty of light, elevated/mid-level radar returns from passing mid-level clouds, but with cloud bases mainly at/above 12kt ft, and forecast soundings/time heights showing plenty of dry air below that, have little reason to believe that any meaningful raindrops are actually reaching the ground. In the mid-upper levels, water vapor satellite imagery and short term model data reveal broad west-northwest flow over the Central Plains, with a weak/moisture-starved disturbance (responsible for those non- consequential radar echoes) currently slipping across the NE/SD border. At the surface, a weak warm front is stretched from western NE into south central KS, attendant to a weak low pressure system over west-central NE. With our CWA currently entirely east of this front, our breezes are generally no more than 5-10 MPH from an east/southeast direction. Overnight low temps should bottom out in the mid-upper 20s most areas, with many places not seeing true lows until closer to 7AM as skies become increasingly- clear by that time. Now looking ahead forecast-wise through today/tonight... Today: The big story for most folks will be the generally 5-10 degree warm-up versus yesterday, accompanied by plentiful sunshine (again, see separate section below for fire weather concerns). In the mid-upper levels, our region essentially resides "in between" disturbances today, promoting plentiful sunshine in between the departing mid-level clouds this morning and only limited coverage of fairly thin/high cirrus mainly this afternoon. At the surface, the situation is actually a bit tricky, especially with regard to wind speeds/shifting directions. In short, the weak low pressure currently in western NE will scoot southeast into southern KS over the course of the day, passing over the western/southern portions of our CWA as it does so. As this occurs, a fairly weak cold front will "surge" across our CWA mainly between sunrise-Noon, turning winds north-northwesterly in its wake. While not truly strong by any means (especially in light of recent days), at least our southwest half will see several hours of sustained speeds around 15 MPH/gusts at least 20-25 MPH (this represents roughly a 5 MPH increase from previous forecast). Meanwhile, especially our northeast one-third or so will feel less wind-influence from this passing front, with lighter speeds only around 10 MPH and more of a north-northeast directional component. All areas should see gradually decreasing winds as the afternoon wears on (especially after 4 PM), and by sunset, most of the CWA will see northeast breezes only 5-10 MPH. Temperature-wise, made very little/hardly any modification to previous highs. Despite the weak cold advection behind the front, plentiful sunshine and mixing should make the most of temp potential. The net result is a decent gradient ranging from near-50 far northeast, mid-upper 50s central (Tri Cities) and up to around 70 far southwest (especially Rooks County). This evening/tonight: Again, mainly an uneventful/dry night. That being said, the very late night hours (mainly after 3AM) could carry a non-zero chance for a few rogue sprinkles, as weak forcing/mid level saturation occurs in response to the next weak mid-upper level wave entering the region, but well-out ahead of a stronger/more organized disturbance still well to our northwest over the MT/WY/SD border area. All this being said, do not have confidence to go higher than 10 percent PoPs (precip chances) before sunrise Saturday, and thus have refrained from even formally mentioning sprinkles in the Friday night forecast period (surely the vast majority of the CWA will be dry). At the surface, the light northeast breezes at sunset will gradually turn more easterly-then-southerly as the night wears on, in response to the next low pressure center approaching from the northwest. However, overnight speeds should largely remain near/under 10 MPH, so not a major deal. Low temps should be held up by the combination of light-but-steady breezes and increasing clouds (especially post-midnight). Again, made little/if any change to inherited low temps, with most places aimed into the 30-35 range, or 5+ degrees milder than this morning. .LONG TERM...(Saturday daytime through Thursday) Issued at 341 AM CST Fri Mar 9 2018 Have a dry start to the long term period, on Saturday morning, with PoPs increasing through the day. At 12Z Saturday, models are in pretty good agreement showing generally zonal flow in place aloft, with a compact vort max located over the MT/WY/SD border area. Looking at the surface, expecting southerly winds to be in place for most locations at the start of the day, though a trough axis/cold front aren't far off to the west. Through the daytime hours, this disturbance slides further southeast, moving into northwestern NE by evening. There are some differences between models with exactly where it will be at 00Z...ranging from north central NE to SWrn NE closer to the CO border. Then through the Sat evening/overnight hours, that southeastward track continues, as does the slight differences between models with the exact path. These differences lead to questions with how much of the CWA is affected by precipitation, and how much precip there actually is...but in general, the best chances for precip look to be between 00Z-12Z Sunday...and mainly across our NE counties roughly north of Lexington to Hastings to Hebron line. Depending the exact time of the switch from rain to snow, NNErn portions of the CWA could pick up some light snow amounts...but if something like the 00z NAM solution pans out, a couple inches would be possible instead of the couple tenths currently expected. Another concern Saturday afternoon will be with fire wx issues, mainly for far SSWrn portions of the area. Stronger NW winds are expected to build in across the area behind the passing sfc cold front, with sustained speeds of 15-25 MPH possible. Current forecast highs range from the lower 50s north to lower 60s south, and expect dropping dewpoints with the drier air and increased mixing with those NW winds. Have at least a few hours of near- critical fire conditions (<25% with gusty winds) going in Phillips/Rooks/Osborne/Smith counties in north-central KS. There may be a bit of light precip hanging into the early morning hours Sunday, as that main disturbance continues pushing southeast and a second wave passes through quick on its heels, but otherwise the rest of the day is expected to be dry. It looks to be another breezy/windy day across the region, as a tightened pressure gradient sets up thanks to high pressure building south behind the departing front, aided by CAA and mixing of some strong winds aloft. Expecting a drop in high temperatures back into the mid/upper 30s north to mid 40s south. As we get into the start of the work week, a more amplified upper level pattern is expected to develop between areas of low pressure affecting the Great Lakes/northeastern CONUS and ridging over the Intermountain West, resulting in NNWrly flow across the area on Monday. Monday night/Tuesday, models are showing another shortwave upper level disturbance sliding southeast through the Central Plains, but with a lack of moisture to work with, there is pretty good agreement keeping things dry. Looking to Wed-Thurs, the forecast remains dry, with models showing that upper level ridging that had been sitting off to our west now moving east through the Plains, pushed by a storm system approaching the West Coast. Thurs night and into Friday, more southwesterly flow develops aloft on the backside of the departing/weakening ridge, and have some slight chance PoPs returning to the forecast. Temperature-wise, expecting a warming trend through the period Monday and on. Current forecast highs on Monday are in the mid 40s to lower 50s, increasing to the 60s/lower 70s for Thursday. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday) Issued at 554 AM CST Fri Mar 9 2018 General overview: Confidence is high in VFR ceiling/visibility and precipitation- free conditions throughout the period, with only varying degrees of passing mid-high level clouds. Although sustained winds are not expected to exceed 12kt the vast majority of the time, there will be several directional changes. Read on for more wind details... Surface winds: As already stated, while not truly "strong" by any means, winds will feature several directional changes through the period. Generally speaking, things will start out southeasterly for a few hours, then trend westerly/northwesterly behind a weak cold front, and then gradually turn easterly-southeasterly in the ensuing return flow behind the front. The overall-strongest winds of the entire period are favored to affect KEAR especially between 17-21Z, when modest gusts to around 18kt are expected. && .FIRE WEATHER... Issued at 341 AM CST Fri Mar 9 2018 Regarding solidly "near-critical" fire weather concerns this afternoon (Day 1): Compared to our previous forecast, this latest one has slightly increased wind speeds/slightly decreased relative humidity (RH) for this afternoon...never a good fire weather combo. That being said, this appears to be more of a "high end" near-critical situation, as opposed to an outright-critical one that would necessitate an official Warning. More specifically, the northern edge of this afternoon's near-critical area basically runs from Furnas-Nuckolls counties and southward into all 6 KS counties. All areas along/south of this line should see at least a few hours of north-northwesterly wind gusts 20+ MPH and RH at/below 25 percent. The overall-worst conditions appear to target Rooks/Osborne KS counties, where we could come perilously close to seeing 3+ hours of 25+ MPH wind gusts, and thus critical criteria. However, in theory, wind speeds should be on a gradual decline just as RH values are hitting their lowest/worst, so there is not a great overlap between winds/RH. These meteorological factors, along with collaboration with neighboring offices DDC/GLD/ICT, have resulted in the decision to hold off on formal Warning issuance for this afternoon, but again, day shift will have to watch especially Rooks/Osborne very closely. For sure, we will be introducing near-critical fire weather to the Hazardous Weather Outlook (HWOGID), and emphasizing graphically. Closing with a quick review of our local fire weather criteria: "Critical" means the 3+ hour overlap of relative humidity (RH) of 20-percent-or-lower and sustained winds/gusts of 20+MPH/25+MPH (in the presence of sufficiently-dry vegetation/fuels). "Near- critical" means the overlap of 25-percent-or-lower RH and sustained winds/gusts of 15+MPH/20+MPH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Pfannkuch LONG TERM...ADP AVIATION...Pfannkuch FIRE WEATHER...Pfannkuch
Hazardous weather outlook, Mar 9, 3:51 AM CST, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 351 AM CST Fri Mar 9 2018 KSZ005>007-017>019-NEZ082>086-101200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan- Franklin-Webster-Nuckolls- 351 AM CST Fri Mar 9 2018 This Hazardous Weather Outlook is for portions of north central Kansas, along with most south central Nebraska counties bordering Kansas. .DAY ONE...Today and Tonight. Near-critical fire weather conditions are likely this afternoon, due to the combination of relative humidity dropping between 15 and 25 percent, and north-northwest winds gusting at least 20 MPH. Of all counties, Rooks and Osborne will likely come closest to reaching critical conditions, but are currently expected to fall just short. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday afternoon, near-critical fire weather conditions will be possible across portions of north central Kansas, mainly west of Highway 281. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight, but any reports of possible wildfires would be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings NEZ039>041-046>049-060>064-072>077-087-101200- Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore- Thayer- 351 AM CST Fri Mar 9 2018 This Hazardous Weather Outlook is for most south central Nebraska counties along and north of Highway 6, along with Thayer County. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch/ADP
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.